Heroin overdose deaths have become such a problem in New York colleges that 12 state higher learning centers will receive access to naloxone, a drug that reverses the effects of a heroin overdose. The colleges will be able to administer the drug to anyone suffering from an overdose by equipping campus police with overdose kits.
“We know it works. We know it works everywhere, and now we’re putting this life-saving drug in the hands of campus police all across the state of New York to help stop this plague that is claiming far too many young people’s lives,” explained Attorney General Eric Schneiderman when he announced the news last week.
Campus police at the state colleges will be trained on the administration of the drug. Each kit the colleges receive will contain two pre-filled syringes, two more doses for nasal administration, gloves and a pamphlet on how to administer the drug to someone who is experiencing an overdose. Each kit costs over $100 and will last about two years. Funding for more than 250 kits is being provided by the Community Overdose Prevention program.
Since heroin abuse continues to increase throughout the country, it is necessary for colleges and law enforcement agencies to take such severe steps to handle the problem. In New York alone, there has been such a surge in heroin-related deaths that people rarely dispute the need for naloxone access. Westchester County was included in the top ten counties in the country with the most opiate-related hospital admissions. For every 1,000 residents there were nearly 2 opiate-related hospital admissions.
In addition to the high level of hospital admissions in New York, there is an alarming amount of opiate-related deaths that may have been prevented had the victim been given a dose of naloxone. Despite the new availability of naloxone, it will require those who are with the victim to call the police in a timely manner in order for it to be effective. Many states are establishing Good Samaritan laws, which will grant immunity for anyone who calls in an overdose emergency.